Page 426 - WSAVA2018
P. 426

 25-28 September, 2018 | Singapore
vasomotor tone (vasodilation) and remote organ damage in the hours and days after an ischaemic event.
Acute traumatic coagulopathy (ATC) can develop
rapidly in trauma patients, not only due to dilution
from intravenous fluids but also as a part of the pathyphysiological response. The majority of ATC is most likely caused by activation of the protein C pathway. Activated protein C has a direct inhibitory effect on coagulation proteins (V and VIII) and plasminogen activator inhibitor-1, causing hypocoagulation and enhanced fibrinolysis. Tissue plasminogen activator
is also released secondary to endothelial activation.
One study that measured coagulation variables
before intervention in dogs with severe trauma found hypercoagulability in a third of the dogs.(1) In contrast, a study in dogs with spontaneous haemoperitoneum found the presence of hypocoagulability, protein C deficiency and hyperfibrinolysis.(2) Another study that evaluated dogs with trauma within 12 hours of hospitalization found that hypocoagulation was associated with mortality.(3)
Both platelet hyperreactivity and hyporeactivity have been also observed in trauma, likely reflecting earlier and later effects of injury, respectively. One canine model of haemorrhagic shock has also identified platelet hyporeactivity,(4) whereas another did not.
(5) Acidosis, associated with shock, interferes with enzymatic reactions in the body and also contributes to hypocoagulation. Hypothermia, often present in the early hours after traumatic injury, also contributes to hypocoagulation and poor peripheral blood flow.
The combination of acidosis, coagulopathy and hypothermia, known as the lethal triad, contributes
to morbidity and mortality in human trauma patients. Several studies have associated mortality with acidosis in dogs with trauma.(3, 6) Hypoxia due to lung injury may also contribute to complications. The damage done by these conditions in combination with hypovolaemia can propagate an ongoing inflammatory response and coagulopathy, for the reasons outlined above. If patients survive the initial 24 hours, then a secondary ‘immune paralysis’ can ensue, making the patient susceptible
to sepsis and MODS. These complications can lead to death of the patient despite best efforts to re-establish effective circulating blood volume, replace coagulation factors and achieve metabolic homeostasis.
The first phase of resuscitation
Most trauma patients will present with physical examination signs consistent with vasoconstrictive shock, such as tachycardia, pale mucous membranes and weak femoral pulses. Even if the changes appear mild (such
as only the presence of tachycardia), the possibility of hypovolaemia should be addressed before any other actions taken. Even without blood loss, trauma patients may be relatively hypovolaemic due to, for example,
shedding of the endothelial glycocalyx or regional vasodilation (such as splanchnic) due to inflammatory mediators. This is especially true for dogs and is why their gut is called the ‘shock’ organ. Although rare, patients may also have an obstruction to blood flow, such as pericardial tamponade.
On initial assessment when abnormal perfusion parameters are first identified, the ‘first phase’ of resuscitation should be commenced immediately. This includes a fluid challenge to test if the patient’s physical examination abnormalities respond to blood volume expansion. Blood volume expansion can be achieved by a number of different types of fluid therapy including isotonic crystalloids, hypertonic saline and synthetic colloid fluids. Transfusion products are only appropriate for the first phase if there is evidence of massive bleeding combined with severe shock.
Isotonic crystalloids provide rapid blood volume expansion to re-establish tissue perfusion and are
easily excreted. They can be titrated according to the volume deficit. However, aggressive resuscitation with isotonic crystalloids in the first phase can contribute to bleeding, damage to the endothelium and peripheral oedema. All fluids that dilute plasma constituents cause a dilutional coagulopathy. This is often recognised by mildly prolonged coagulation tests after a bolus. This effect may not be clinically relevant unless combined with bleeding and traumatic coagulopathy. Also, the larger volume causes a spike in blood volume expansion before redistribution,(7) which may disrupt an established blood clot. Other effects of rapid fluid administration may contribute to inflammation (see notes for ‘The Adverse Effects of Rapid Fluid Administration’). Doses of isotonic crystalloids should be judicious and titrated to effect
for these reasons. However, the benefits of isotonic crystalloids usually outweigh the adverse effects and remain the most appropriate fluid for the first phase of resuscitation. Overdosing crystalloid likely has less adverse effects than overdosing other fluid types.
Hypertonic saline has limited effects in regards to
blood volume expansion(7) though it can be useful for reducing cerebral oedema in traumatic brain injury.(8) The use of synthetic colloids has become controversial. (9) There is experimental evidence that some synthetic colloids cause mild platelet dysfunction, and deficits on coagulation tests, whereas other studies have shown no effect beyond hemodilution. There is currently no strong evidence that synthetic colloids cause clinically relevant harm in veterinary patients. However, in the actively bleeding patient, these fluids must be used judiciously and in small doses, if at all. If blood products are an immediate option, then they should be considered instead. Based on our group’s research that is yet to be published, gelatine products are best avoided due to multiple adverse effects in the experimental setting.
  424
43RD WORLD SMALL ANIMAL VETERINARY ASSOCIATION CONGRESS AND 9TH FASAVA CONGRESS










































































   424   425   426   427   428